Minnesota, 2009

Hail in Minnesota, July 7, 2009

July 7, 2009 · NWS ARX · 1 event in 1 county or zone

A thunderstorm produced hail the size of dimes on the evening of July 7.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A thunderstorm produced hail the size of dimes on the evening of July 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 2:45 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 7, 2:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT TUE JUL 7 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY
MAIN FORECAST CONCERNS ARE CONVECTION TONIGHT INTO WEDNESDAY AND
AGAIN FOR THURSDAY INTO FRIDAY.

20Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS CONTINUES TO SHOW
THE BLOCKED UP UPPER LEVEL PATTERN OVER NORTH AMERICA...WITH TROUGHS
IN SOUTHWEST CANADA AND SOUTHEAST CANADA/GREAT LAKES...AND RIDGING
FROM THE PLAINS INTO HUDSON BAY. CROSSING THROUGH THE PLAINS RIDGE
ARE A FEW SHRTWVS...ONE IN SOUTHEAST SASKATCHEWAN AND ANOTHER IN
SOUTHEAST ND. THIS LATTER SHRTWV IS ACTUALLY AN MCV FROM CONVECTION
THAT ROLLED ACROSS MT INTO ND THIS MORNING. MUCH OF THE MCV IS
EXPOSED NOW ON WATER VAPOR...BUT CONVECTION HAS FORMED ON ITS
SOUTHERN SIDE...MOVING THROUGH NORTHEAST SD. THIS CONVECTION IS
BEING FORCED BY MID-LEVEL FRONTOGENESIS...THE AFOREMENTIONED
MCV...AS WELL AS INSTABILITY CREATED THROUGH DAYTIME HEATING. THE
FRONTOGENESIS AXIS SHOWS UP NICELY ON RADAR...WHERE SHOWERS AND A
FEW EMBEDDED THUNDERSTORMS STRETCH FROM SOUTHEAST ND SOUTHEAST INTO
SOUTHEASTERN MN...NORTHEAST IA AND FAR SOUTHWEST WI. OTHER STORMS
HAVE FORMED IN CENTRAL IA...CLOSER TO THE SURFACE STATIONARY FRONTAL
BOUNDARY WHICH EXTENDS FROM LOW PRESSURE NEAR PIERRE SD TO DES
MOINES IA. OVER THE NORTHEAST PORTION OF THE FORECAST AREA...DRIER
AIR EXISTS ASSOCIATED WITH CANADIAN HIGH PRESSURE THAT IS BUILDING
DOWN INTO THE UPPER GREAT LAKES. DEWPOINTS HAVE MIXED OUT INTO THE
MID 40S AT MEDFORD... QUITE A CONTRAST TO THE LOW 60S IN NORTHEAST
IA AND SOUTH CENTRAL MN.

TONIGHT AND WEDNESDAY...FORECAST CONTINUES TO BE A BIT TRICKY WITH
REGARDS TO THE EVOLUTION OF THE MID-LEVEL FRONTOGENESIS ZONE AND
PRECIPITATION ALONG IT. THE 12Z GFS STILL FORECASTS AN MCS THAT
TRACKS FROM THE FARGO AREA SOUTHEAST ACROSS THE NORTHERN PART OF THE
FORECAST AREA...BASICALLY WHERE IT HAS THE MID-LEVEL FRONTOGENESIS
ZONE. ALREADY THE 12Z GFS IS TOO FAR TO THE NORTH AND EAST BASED ON
CURRENT RADAR...SO ITS TRACK IS DISCOUNTED. THE 12Z NAM ON THE OTHER
HAND APPEARS TO BE EITHER ON TRACK OR JUST A BIT SOUTH OF CURRENT
RADAR TRENDS. THE 12Z CANADIAN SEEMS TO BE MOST ON TRACK WITH WHAT
IS HAPPENING ON RADAR AND WAS GENERALLY FOLLOWED FOR THIS PORTION OF
THE FORECAST...WHICH IS BASICALLY A SCENARIO BETWEEN THE NAM AND
GFS...KEEPING THE BULK OF THE PRECIPITATION OVER THE SOUTHWEST
PORTION OF THE FORECAST AREA. IT MAKES SENSE AS WELL SINCE THERE IS
NOT REALLY ANY MAJOR SYNOPTIC FEATURES TO CAUSE A SHIFT NORTH OR
SOUTH OF THE FRONTOGENESIS ZONE...THANKS REALLY TO THE BLOCKED UP
UPPER LEVEL PATTERN. ADJUSTED THE FORECAST FOR HIGHER POPS TONIGHT
IN THE SOUTHWEST AND LOWER POPS IN THE NORTHEAST...SINCE
FRONTOGENETICAL BANDS TEND TO HAVE SHARP CUT-OFFS IN
PRECIPITATION...WHICH IS ESPECIALLY TRUE TODAY GIVEN THE DRY AIR
OVER CENTRAL WI. PRECIPITATION AMOUNTS COULD BE DECENT...WITH
PRECIPITABLE WATER RUNNING AROUND 1.5 INCHES IN THE FRONTOGENETICAL
ZONE...AND HAVE RAISED QPF VALUES AS A RESULT. WOULD NOT BE
SURPRISED TO SEE SOME 1 TO 2 INCH TOTALS. NOT LOOKING FOR ANY SEVERE
WEATHER...THOUGH...GIVEN WEAK SHEAR AND BULK OF INSTABILITY STAYING
IN CENTRAL IA. PRECIPITATION SHOULD DIMINISH NORTHWEST TO SOUTHEAST
ON WEDNESDAY AS UPPER LEVEL RIDGING AND SUBSIDENCE BUILDS OVER
MINNESOTA. SHOULD SEE COOLEST TEMPERATURES TONIGHT IN TAYLOR AND
CLARK COUNTIES WHERE MOST CLEARING IS PRESENT...AND HAVE LOWERED
LOWS THERE SLIGHTLY. FOR WEDNESDAY...PRECIPITATION AND CLOUDS WILL
KEEP TEMPS COOLER IN THE SOUTHERN PART OF THE AREA.

WEDNESDAY NIGHT...DRIED OUT THE FORECAST AS WHATEVER FRONTOGENETICAL
ZONE EXISTS IS PROGGED TO SHIFT TO THE SOUTHEAST...AND UPPER LEVEL
RIDGING IS BUILDING OVER THE CWA TO PROVIDE SUBSIDENCE TO THE
FORECAST AREA. SOME CONVECTION MAY FIRE OR MOVE INTO WESTERN
MINNESOTA TOWARDS DAYBREAK...A RESULT OF HEIGHT FALLS FROM A
SIGNIFICANT SHRTWV TROUGH COMING OUT OF THE PACIFIC NORTHWEST INTO
THE NORTHERN PLAINS. SOME MID CLOUDS SHOULD STILL BE AROUND TO KEEP
TEMPS UP FROM THE DISSIPATING FRONTOGENESIS ZONE...EXCEPT PERHAPS IN
TAYLOR AND CLARK COUNTIES WHERE CLOUDS WILL TAKE LONGER TO ARRIVE.
DROPPED LOWS IN THESE COUNTIES A FEW DEGREES...ESPECIALLY WITH
PRECIPITABLE WATER REMAINING AT 0.75 INCHES OR LESS.

THURSDAY INTO FRIDAY...FOCUS IS ON THE SIGNIFICANT SHRTWV TROUGH
WHICH MOVED OUT INTO SOUTH CENTRAL CANADA AND THE NORTHERN PLAINS AT
12Z THURSDAY. MODELS ARE IN GOOD AGREEMENT IN THE DEVELOPMENT OF A
CLOSED LOW OUT OF THIS SHRTWV TROUGH IN MANITOBA BY 00Z FRIDAY...
WHICH THEN SHIFTS TO THE NORTHEAST INTO HUDSON BAY AT 00Z SATURDAY
WHILE ANOTHER STRONG SHRTWV TROUGH DROPS DOWN THROUGH SOUTHERN
MANITOBA. MOST OF THE DYNAMICAL FORCING THEREFORE IS GOING TO BE
MOVING TO THE NORTH DURING THIS PERIOD. HOWEVER...A LOW PRESSURE
TROUGH IS INDICATED TO MOVE THROUGH THURSDAY EVENING AND A COLD
FRONT FRIDAY EVENING...ASSOCIATED WITH THE TWO AFOREMENTIONED
TROUGHS. BOTH FEATURES CAN PROVIDE SURFACE CONVERGENCE TO INITIATE
CONVECTION. IN ADDITION...CANNOT RULE OUT SOME WEAK SHRTWV MOVING
THROUGH THE FLOW TO HELP OUT. HAVE MAINTAINED GOING POPS DURING THIS
PERIOD...AND EVEN RAISED THEM FOR THURSDAY NIGHT WHEN SIGNALS FROM
THE 12Z GFS AND NEW 12Z ECMWF SUGGEST POSSIBILITY FOR A LINEAR MCS
MOVING THROUGH. SEVERE POTENTIAL REMAINS...BUT A LOT COULD DEPEND ON
IF ANY ELEVATED CONVECTION MOVES THROUGH THE AREA IN THE MORNING
FROM WESTERN MINNESOTA. SHEAR IS DEFINITELY NOT A PROBLEM...JUST
INSTABILITY BEING THE MAJOR QUESTION. GOING TEMPERATURE FORECAST
LOOKS REASONABLE FOR NOW AND NO CHANGES MADE...THOUGH HIGHS FOR
THURSDAY WILL NEED TO BE MONITORED IF ELEVATED MORNING CONVECTION
OCCURS.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE MEAN FOR THE EVOLUTION OF
THE UPPER LEVEL PATTERN...WHICH CONSISTS OF TROUGHING IN SOUTHEAST
CANADA INTO THE NORTHEAST U.S....RIDGING ALONG THE LEE OF THE
ROCKIES AND TROUGHING IN THE PACIFIC NW. THERE IS SOME PROGRESSION
TO THIS PATTERN...AS EVIDENCED BY THE 00Z/12Z ECMWF...06Z GFS AND
BOTH ECMWF/GFS ENSEMBLES THAT SHOW THE RIDGE ALONG THE LEE OF THE
ROCKIES PUSHING EASTWARD TOWARDS THE AREA ON TUESDAY. FOR THE
FORECAST AREA...FIRST ISSUE OF INTEREST IS THE COLD FRONT WHICH
SHOULD BE IN LA CROSSE AT 00Z SATURDAY. THIS FRONT LOOKS TO GET
SHOVED SOUTHEAST QUICKLY FRIDAY NIGHT...PROPELLED BY A STRONG SHRTWV
TROUGH CROSSING SOUTH CENTRAL CANADA. WILL MAINTAIN POPS FOR THE
AREA ALONG AND AHEAD OF THE COLD FRONT ON FRIDAY NIGHT...THEN DRY
CONDITIONS OUT FOR SATURDAY AS CANADIAN HIGH PRESSURE BUILDS IN
BEHIND THE FRONT. FROM SATURDAY NIGHT AND BEYOND...THE 06Z GFS AND
00Z/12Z ECMWF DIFFER WITH THE AMPLITUDE OF THE SOUTHEAST
CANADA/NORTHEAST US TROUGH... WHERE THE ECMWF IS DEEPER WHILE THE
GFS IS WEAKER. THE WEAKER SCENARIO ALLOWS FOR THE FRONT TO COME BACK
FAIRLY QUICKLY... RESULTING IN NEED FOR SHOWER AND THUNDERSTORM
CHANCES FOR SUNDAY AND BEYOND. HOWEVER...THE HIGHER AMPLITUDE ECMWF
KEEPS THE FRONT WELL TO THE SOUTH THROUGH MONDAY...PERHAPS AS FAR
SOUTH AS I-40...KEEPING THE AREA DRY UNDER THE HIGH PRESSURE THAT
BUILT ON SATURDAY. ECMWF ENSEMBLES AS WELL AS THE 00Z GFS ENSEMBLES
SUGGEST A SCENARIO MORE LIKE THE 00Z/12Z ECMWF...WHICH IS WHAT HPC
PREFERRED AND SEEMS REASONABLE. THEREFORE WILL TREND TO A DRY
FORECAST FOR SATURDAY NIGHT THROUGH MONDAY. PERIOD WILL LIKELY SEE
BELOW NORMAL TEMPERATURES IF THE 00Z/12Z ECMWF ARE CORRECT SINCE
850MB TEMPS ARE ONLY PROGGED AT 10-12C. FOG MAY BE AN ISSUE AS WELL
FOR VALLEYS AS SETUP FAVORS GOOD RADIATIONAL COOLING AT NIGHT...BUT
GIVEN THE DISPARITY BETWEEN THE ECMWF AND GFS...WILL NOT MENTION AT
THIS TIME. FOR MONDAY NIGHT AND TUESDAY...WITH THE UPPER LEVEL RIDGE
APPROACHING FROM THE ROCKIES...THE RETURN FLOW SHOULD HELP TO BRING
THE FRONT BACK NORTH AND BRING SOME SHOWERS AND THUNDERSTORMS TO THE
AREA. 850MB TEMPS INCREASE TO 16C ON TUESDAY...WHICH SHOULD HELP TO
BRING TEMPERATURES BACK CLOSER TO NORMAL.

&&

.AVIATION...TONIGHT AND WEDNESDAY

CONSIDERABLE UNCERTAINTY WITH THE SHORT-TERM AVIATION FORECAST THIS
CYCLE. DETERMINISTIC FORECAST MODELS ALL OVER THE BOARD WITH
CONVECTION THREATS AT THE TAF SITES THE NEXT 24 HRS...WITH POOR
BETWEEN MODEL AND RUN-TO-RUN CONSISTENCY. CONVECTION ONGOING ACROSS
SOUTHEAST ND/NORTHEAST SD INTO SOUTHWEST MN AT MID AFTERNOON...AND
MOST MODELS NOT CAPTURING IT VERY WELL. BULK OF MODELS KEEP A
FRONTAL BOUNDARY...THE MOST UNSTABLE AIRMASS AND MAIN LOWER LEVEL
FORCING...THUS HIGHER SHRA/ TSRA CHANCES...SOUTH/WEST OF THE TAF
SITES TONIGHT/WED. A COUPLE OF THE MODELS INSIST ON TAKING A
STRONGER SHORTWAVE/STRONGER CONVERGENCE AND LIFT...AND SHRA/TSRA...
FURTHER NORTH ACROSS MN/WI TONIGHT...IMPACTING THE TAF SITES. WITH
LITTLE PUSH TO MOVE THE FRONT TONIGHT...PREFER THE MODEL CONSENSUS
OF KEEPING BULK OF CONVECTION SOUTHWEST OF THE TAF SITES. DID BRING
-SHRA AND CB INTO MAINLY KRST FOR A TIME TONIGHT...ALONG WITH SOME
MVFR VSBYS IN BR. WITH THE FRONT WELL SOUTH AND ANY FORCING OVER THE
AREA AT OR ABOVE 850MB...BULK OF CIGS AT BOTH KRST/KLSE EXPECTED TO
REMAIN VFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...AJ
AVIATION..........RRS
Hazardous weather outlook, Jul 7, 3:05 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT TUE JUL 7 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ053>055-061-
081100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-VERNON-WABASHA-
WINNESHIEK-WINONA-
405 PM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...REST OF TODAY THROUGH TONIGHT

SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE AREA THROUGH TONIGHT. THE STRONGEST STORMS ARE EXPECTED TO
REMAIN WEST AND SOUTH OF THE AREA...HOWEVER LOCALLY HEAVY RAIN IS
POSSIBLE...IN ADDITION TO CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND AGAIN
FOR THURSDAY INTO FRIDAY NIGHT. THE MOST ACTIVE PERIOD IN TERMS OF
SEVERE STORMS LOOKS TO BE LATE THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. ANY STORMS BEFORE AND
AFTER THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE LEVELS. LATER
OUTLOOKS WILL REFINE THE TIMING AND POTENTIAL EVEN FURTHER FOR THIS
POSSIBLE SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT THROUGH WEDNESDAY
NIGHT...BUT MAY BE NEEDED THURSDAY AFTERNOON AND NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ032>034-041>044-081100-
ADAMS-BUFFALO-JACKSON-JUNEAU-LA CROSSE-MONROE-TREMPEALEAU-
405 PM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST
AND CENTRAL WISCONSIN.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. IF THUNDERSTORMS
DEVELOP...THE MAIN HAZARD WILL BE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND AGAIN
FOR THURSDAY INTO FRIDAY NIGHT. THE MOST ACTIVE PERIOD IN TERMS OF
SEVERE STORMS LOOKS TO BE LATE THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. ANY STORMS BEFORE AND
AFTER THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE LEVELS. LATER
OUTLOOKS WILL REFINE THE TIMING AND POTENTIAL EVEN FURTHER FOR THIS
POSSIBLE SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY NIGHT...BUT MAY
BE NEEDED THURSDAY AFTERNOON AND NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-081100-
CLARK-TAYLOR-
405 PM CDT TUE JUL 7 2009

.DAY ONE...REST OF TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY NIGHT...WITH THE
BEST POTENTIAL FOR SEVERE STORMS LATE THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. ANY
STORMS BEFORE AND AFTER THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE
LEVELS. LATER OUTLOOKS WILL REFINE THE TIMING AND POTENTIAL EVEN
FURTHER FOR THIS POSSIBLE SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY NIGHT...BUT MAY
BE NEEDED THURSDAY AFTERNOON AND NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fillmore

When
July 7, 4:30 PM CST
Where
Fillmore County, 2.12 mi ENE of Ostrander
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.630, -92.390

Hail occurred on Highway 63, along with very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180076.